Psycho-Babble Medication Thread 55329

Shown: posts 1 to 4 of 4. This is the beginning of the thread.

 

You Must Know The Truth About Lamictal

Posted by SalArmy4me on March 2, 2001, at 9:09:52

Here is the truth about Lamictal, based on the evidence and my experience.

Lamictal (lamotrigine) is an anticonvulsant now being used to combat bipolar disorder and major depression. But the fear of a rash has caused many to avoid the drug, and they now suffer with a drug that has more side-effects.

The fears over Lamictal (lamotrigine) rashes are unfounded. The chance of having a mild to moderate rash are 3%--according to clinical trials. But clinical trials done years ago do not necessarily predict the incidence of side-effects now. Besides, most of these rashes were due to taking a combination of Valproate and Lamictal, and they resolve without hospital stays. I believe that the chance of a seizure from Wellbutrin is much higher, and the chance of a hypertensive crisis with phenelzine is a little higher.

The chance of having a severe rash leading to hospitalization is reported as 0.3%. With those odds, it is easier to get hit by lightning than it is to have a Lamictal rash. Point in case: You never hear in the paper about someone severely harmed
by Lamictal.

I have taken Lamictal for one year with a moderate benefit and no side-effects. I believe that Lamictal will replace Lithium as the drug of choice in bipolar disorder in 10 years, due to its prominent antidepressant effect and benign side-effect profile.

Best wishes for your full recovery...

 

Lamictal - overblown fear of rash SalArmy4me

Posted by Chris A. on March 2, 2001, at 15:49:16

In reply to You Must Know The Truth About Lamictal, posted by SalArmy4me on March 2, 2001, at 9:09:52

Dear Sal,

I'm with you all the way on this one. Lamictal is often prematurely discontiued because of very minor rashes. In the fall when I was adding Lamictal back to my cocktail we went a bit too fast on the dosage increases and I developed minor rashes that kept recurring. With cautious observation and waiting I have been able to continue on it. In the meantime I took an antihistamine, used hydrocortisone and diphenhydramine (Benadryl) antiitch cream. Aveeno oatmeal baths also reduced symtoms and anxiety. Minor rashes are not necessarily due to Lamictal. I am saying this even though I took care of a patient with Stevens Johnsons syndrome who was critically ill 25 years ago. It is not the way I want to die, but bipolar is going to kill me without help and Lamictal is the med that has given me the most relief. My pDoc wanted to arrange a same day appointment with Dr. Rashleigh (yes, that is his name, perfect for a dermatologist) one day when the rash was obvious. I declined, as the climate in the US for litigation would dictate that he would have to recommend that I discontinue it. I told my
pDoc that if the rash became worse and didn't respond to minor treatment that I would would seek treatment immediately and stop the Lamictal.

Yes, the fear and over-reaction is sad, as this med has the fewest side effects of any available med for bipolar and may be the most effective for many people. It doesn't fog me over like all of the other anticonvulsants do. One auto accident due to those side effects can be deadly for more than just the person taking the med.
BTW, I am not having rashes anymore and am taking 200 mg. a day.

Blessings,

Chris A.

> But the fear of a rash has caused many to avoid the drug, and they now suffer with a drug that has more side-effects.

 

Thanks both of you, and Chris A...

Posted by Janice1 on March 7, 2001, at 19:22:09

In reply to Lamictal - overblown fear of rash SalArmy4me, posted by Chris A. on March 2, 2001, at 15:49:16

I will keep this drug on the backburner in my mind in case the ones I am on now begin to fail me.

Chris A, It's good to see you post. I haven't seen you post for a long while (probably because I too haven't been here for a long while) and I hope you are doing well. It sounds like you are getting some decent help from the Lamictal. Take care and God Bless, Janice

 

Re: Thanks both of you, Janice...

Posted by Chris A. on March 7, 2001, at 23:53:43

In reply to Thanks both of you, and Chris A..., posted by Janice1 on March 7, 2001, at 19:22:09

Thanks Janice. It is always good to have a med on the backburner as it offers some hope when the seas get rough. Ziprasidone is waiting in the wings and we'll give it a trial as an add-on.
I hope you're doing well.

Blessings,

Chris A.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.